Dyskinesias are involuntary, erratic, writhing movements of the face, arms, legs or trunk. They are often fluid and dance-like, but they may also cause rapid jerking or slow and extended muscle spasms.
They are not a symptom of Parkinson's itself. Rather, they are a complication from some Parkinson's medications.
Dyskinesias usually begin after a few years of treatment with levodopa and can often be alleviated by adjusting dopaminergic medications.
Younger people with PD are thought to develop earlier motor fluctuations and dyskinesias in response to levodopa.
Dyskinesias may be mild and non-bothersome, or they can be severe. Most people with Parkinson’s prefer to be “on” with some dyskinesias rather than “off” and unable to move well.
However, for some people, dyskinesias can be severe enough that they interfere with normal functioning.
The most common kind of dyskinesias are “peak dose.”
These occur when the concentration of levodopa in the blood is at its highest –usually one to two hours after you take it.
This typically matches up with when the medications are working best to control motor symptoms. In the earliest stages of Parkinson’s, they are usually not bothersome, and you may not even notice these extra movements.
The “on-off” phenomenon in Parkinson’s disease (PD) refers to a switch between mobility and immobility in levodopa-treated patients, which occurs as an end-of-dose or “wearing off” worsening of motor function or, much less commonly, as sudden and unpredictable motor fluctuations.
Motor complications occur in at least 50% of PD patients who have received levodopa for 5–10 years and constitute a major cause of disability in advanced PD.
Motor fluctuations are alterations between periods of improved mobility known as “on” periods during which the patient responds to levodopa and periods of impaired motor function or “off” responses in which the patient responds poorly to levodopa.